South Carolina, 2003

Hail and Damaging Winds in South Carolina, May 16 to 18, 2003

May 16 to 18, 2003 · NWS CAE · 4 events in 4 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 1:21 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 16, 1:21 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT FRI MAY 16 2003

THE SURFACE TROUGH THAT CURRENTLY EXTENDS THROUGH THE FORECAST AREA
AND THE OUTFLOW BOUNDARY FROM THIS MORNING/S THUNDERSTORMS ARE
HELPING TO CAUSE THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY
AND FAVORABLE WET-BULB ZERO HEIGHTS SUPPORT A POSSIBILITY OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE APPROACHING
BACKDOOR FRONT AND H5 SHORTWAVE TROUGH LATE SUPPORT KEEPING POPS
OVERNIGHT. CHANCE POPS MAY BE HIGH ENOUGH BECAUSE BOTH THE ETA AND
GFS FORECAST RISING H5 HEIGHTS AND BECAUSE OF THE DIURNAL TIMING.

EXPECT LITTLE UPPER-LEVEL SUPPORT SATURDAY THROUGH SUNDAY. BOTH THE
ETA AND GFS SHOW THE H5 LOW CURRENTLY OVER OKLAHOMA SLOWING AND
SINKING SOUTHWARD BEFORE REACHING THE FORECAST AREA. H5 RIDGING
APPEARS TO DOMINATE HERE. HOWEVER...ISENTROPIC LIFT OR THE WEDGE
FRONT IN THE AREA SHOULD CAUSE SCATTERED SHOWERS OR THUNDERSTORMS.

PLAN TO CUT THE GUIDANCE HIGH TEMPERATURES BECAUSE OF WEDGING. ALSO
PLAN TO LEAN TOWARD THE LOWER GUIDANCE POPS SATURDAY THROUGH SUNDAY
NIGHT BECAUSE H85 WARM ADVECTION APPEARS WEAK AND BECAUSE OF THE H5
RIDGING.

EXTENDED...PLAN TO FORECAST CHANCE POPS THROUGH THE PERIOD. THE GFS
SHOWS A CONTINUED WEDGE PATTERN EARLY THEN A COLD FRONT MOVING INTO
THE AREA WEDNESDAY AND STALLING. WILL CONTINUE THE SAME TEMPERATURE
FORECAST WHICH IS BELOW THE ENSEMBLE MEAN EARLY BECAUSE OF THE WEDGE
PATTERN...AND NEAR THE MEAN THE REST OF THE PERIOD.

FCSTID =    5
CAE   68  79  67  76 /  40  50  40  50
AGS   67  83  66  79 /  40  50  40  50
SSC   67  79  65  75 /  40  50  40  50
OGB   68  81  67  77 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 16, 6:58 AM EST, 8 hours 36 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI MAY 16 2003

CORRECTED FOR DATE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

PATCHY DENSE FOG EARLY THIS MORNING OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, May 16, 9:47 AM EST, 5 hours 47 minutes before
SCZ016-022-029-031-038-161647-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1047 AM EDT FRI MAY 16 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS IN KERSHAW...LEE...SUMTER AND
CLARENDON WILL CONTINUE MOVING EAST AT 25 MPH. THE STRONGER STORMS
WILL PRODUCE RAINFALL AMOUNTS NEAR THREE QUARTERS OF AN INCH AND
OCCASIONAL RAIN.

THE STORMS WILL BE MOVING OUT OF KERSHAW...LEE...SUMTER AND
CLARENDON COUNTIES BY 1230 PM.  THE STORMS WILL MOVE THROUGH THE
SOUTHERN HALF CHESTERFIELD COUNTY BETWEEN 11 AM AND 1 PM.
Special weather statement, May 16, 11:29 AM EST, 4 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-161829-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1229 PM EDT FRI MAY 16 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA...

THE AIRMASS ACROSS THE AREA WILL CONTINUE TO BE MODERATELY UNSTABLE
THIS AFTERNOON AND EVENING. THE AFTERNOON HEATING AND A WEAK TROUGH
OF LOW PRESSURE WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS.

THE STORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON AND CONTINUE
TIL AROUND MIDNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

CDL
Special weather statement, May 16, 12:57 PM EST, 2 hours 37 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-161957-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT FRI MAY 16 2003

STRONG THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL SAVANNAH RIVER
AREA SOUTH AND EAST OF AUGUSTA...ACROSS AIKEN...LEXINGTON ...BAMBERG
AND ORANGEBURG COUNTIES. THE STORMS ARE MOVING TO THE NORTHEAST AT
15 MPH. THE STRONGER STORMS MAY PRODUCE HAIL TO ONE HALF INCH AND
WIND GUST TO 40 MPH.
Special weather statement, May 16, 1:41 PM EST, 1 hour 53 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-162041-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT FRI MAY 16 2003

SCATTERED THUNDERSTORMS WERE LOCATED EAST OF A LINE FROM AUGUSTA TO
LEXINGTON. THE STORMS WERE MOVING TO THE NORTHEAST AT 15 MILES PER
HOUR. THE STRONGER STORMS WILL PRODUCE HAIL ONE HALF OF AN INCH OR
LESS...WINDS TO 45 MILES PER HOUR...RAINFALL AMOUNTS NEAR ONE INCH
AS THEY PASS.

THE STORMS WILL BE MOVING INTO CALHOUN...RICHLAND...KERSHAW
...FAIRFIELD...CLARENDON AND SUMTER COUNTIES BETWEEN 3 PM AND  4 PM.
Special weather statement, May 16, 2:29 PM EST, 1 hour 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-162129-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT FRI MAY 16 2003

STRONG THUNDERSTORMS WILL CONTINUE THROUGH 6 PM ACROSS THE
AREA...GENERALLY EAST OF A AUGUSTA TO LEXINGTON LINE. THE STRONGER
STORMS WILL PRODUCE HAIL TO ONE HALF INCH...WIND GUSTS TO 45 MILES
PER HOUR AND RAINFALL AMOUNTS AROUND 1 INCH IN AN HOUR AS THEY MOVE
TO THE NORTHEAST AT 15 MILES PER HOUR.

THE STORMS WILL BE MOVING INTO SOUTHERN KERSHAW...SUMTER...LEE AND
CLARENDON COUNTIES BETWEEN 330 PM AND 5 PM.

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
May 16, 3:34 PM EST
Where
Richland County, Columbia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.250, -81.033

Several calls from the general public came in reporting 3/4 inch hail in Columbia.

Hail, Orangeburg

When
May 16, 3:46 PM EST
Where
Orangeburg County, 3 mi ESE of Branchville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.230, -81.700

EM reported 3/4 inch hail near Branchville.

Thunderstorm Wind, Bamberg

When
May 16, 4:34 PM EST
Where
Bamberg County, 3 mi S of Bamberg
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.000, -81.017

Edisto Electric reported trees and powerlines down on Edisto River Road.

Thunderstorm Wind, Aiken

When
May 18, 6:45 PM EST
Where
Aiken County, Central Portion
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -80.767

EM reported numerous trees down, mainly in southern Aiken county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5354324, 5354325, 5353106, 5353107.